OR WAIT 15 SECS
Tumor necrosis factor inhibitors and high-dose corticosteroids were the culprits.
Significantly more herpes zoster occurred in patients with rheumatoid arthritis who were taking tumor necrosis factor inhibitors or high-dose corticosteroids than in those who were not.
Patients with rheumatoid arthritis taking tumor necrosis factor inhibitors or high-dose corticosteroids should be monitored closely for herpes zoster outbreaks, study authors suggested.
Herpes zoster, caused by reactivation of the varicella virus, decreases quality of life with pain and skin damage and may spread to immunocompromised patients’ organs. Outbreaks are 2 times more likely to occur in patients who have rheumatoid arthritis than in those who do not, studies have shown.
The American College of Rheumatology recommends that patients with rheumatoid arthritis who are 50 years or older receive the herpes zoster vaccine before starting biological disease-modifying anti-rheumatic drugs (bDMARDs).
Sayoko Harada and fellow researchers in Tokyo pointed out that tumor necrosis factor inhibitors are indispensable in treating patients with rheumatoid arthritis and that their use is strongly associated with an increased risk of infections. The most common types seen in these patients are skin and soft tissue infections; more than half are herpes zoster outbreaks.
The authors examined the association between development of herpes zoster and the use of bDMARDs, methotrexate, and corticosteroids and presented their findings in a recent Journal of Rheumatology article.
The authors used a prospective cohort design that looked at 1987 patients with rheumatoid arthritis from the Registry of Japanese Rheumatoid Arthritis Patients on Biologics for Long-term Safety database.
• Herpes zoster developed in 43 of the 1987 patients (incidence rate, 6.66; 95% confidence interval, 4.92-8.83 per 1000 patient years).
• There were 42 occurrences of herpes zoster with detailed information; disseminated herpes zoster developed in 5 patients and postherpetic neuralgia in 12 patients.
• The majority of outbreaks were treated with an antiviral medication, such as acyclovir, valacyclovir, valacyclovir, or famcyclovir.
• Tumor necrosis factor inhibitor use was significantly associated with the development of herpes zoster in patients with rheumatoid arthritis (odds ratio, 2.28; 95% confidence interval, 1.09-4.76).
• Herpes outbreaks were significantly associated with oral corticosteroid dosage per 1-mg increment by equivalent dosage of prednisolone (OR, 1.13; 95% CI, 1.03-1.23).
Implications for physicians
• Tumor necrosis factor inhibitor and high-dose oral corticosteroid use are significant risk factors for the development of herpes zoster outbreaks in patients with rheumatoid arthritis.
• The incidence of herpes zoster in patients with rheumatoid arthritis was lower in this study than in other studies.
• Physicians should closely monitor their patients with rheumatoid arthritis for the development of herpes zoster when they place them on a tumor necrosis factor inhibitor or escalate their steroid dose.
The Japanese Ministry of Health, Labor and Welfare provided financial support for this study.
Harada S, Sakai R, Hirano F, et al. “Association Between Medications and Herpes Zoster in Japanese Patients with Rheumatoid Arthritis: A 5-year Prospective Cohort Study.” J Rheumatol. 2017;44:988-995. doi: 10.3899/jrheum.161196. Epub 2017 Apr 15.